Texas, 2020

Winter Storm and Winter Weather in Texas, December 31, 2020

December 31, 2020 · NWS LUB · 11 events in 11 counties and zones

A strong upper level low which brought thunderstorms and snow to the region on the 29th and 30th finally moved northeastward out of northern Mexico on the 31st. Following the precipitation on the 30th, a notable dry layer aloft moved overhead delaying the start of precipitation on the 31st until the afternoon and evening hours.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A strong upper level low which brought thunderstorms and snow to the region on the 29th and 30th finally moved northeastward out of northern Mexico on the 31st. Following the precipitation on the 30th, a notable dry layer aloft moved overhead delaying the start of precipitation on the 31st until the afternoon and evening hours. Most areas on the South Plains were unable to moisten up enough to experience accumulating snowfall. Although this dry air reduced the amount of precipitation that made it to the ground, it promoted evaporative cooling, which allowed temperatures to quickly drop to and below freezing. This kept most of the precipitation in the form of snow and sleet. The snow quickly diminished from southwest to northeast early in the morning on 1 January. A widespread area of snowfall of two to three inches fell over the Rolling Plains and portions of the eastern South Plains. A narrow snow band developed over Garza County which produced up to 8.5 inches of snowfall. Note that this event began on 31 December and ended on 1 January.

Snowfall reports are from NWS cooperative weather observers, social media, and law enforcement:

8.5 inches at Post (Garza County), 6.0 inches at Lake Alan Henry (Garza County), 4.5 inches at Childress (Childress County), 4.0 inches at Tahoka (Lynn County), 3.5 inches at Slaton (Lubbock County), 3.5 inches at Jayton (Kent County), 3.0 inches at Matador (Motley County), 3.0 inches at Crosbyton (Crosby County), 2.5 inches at Dickens (Dickens County), 2.0 inches at Floydada (Floyd County), 1.6 inches at Aspermont (Stonewall County), and 1.0 inches at Guthrie (King County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 31, 11:48 AM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Dec 31, 11:48 AM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1148 AM CST Thu Dec 31 2020

.UPDATE...

Quick update this morning on our thinking as the upper level storm
system that brought our winter weather yesterday continues to spin
over northern Mexico. All eyes remain on how the system will track
across the US Border. This track will ultimately determine how much
wintry precipitation our area will receive and how far west this
precipitation will develop. CAMS and short term models seem to be the
most in agreement on how the event will evolve. Their depictions
shows the current precipitation in the Midland area stretching and
rotating northward over our area as the upper low tracks
northeastward, digs and reforms a new deformation zone over
Oklahoma. This set up will create a small window for precipitation to
occur from Garza county northward to Briscoe county.  This window
will be short lived as "old" deformation zone decays and is
ingested by the parent storm.

Another hair in the ointment is the dry air from the surface to
nearly 825mb into the atmosphere that can be see on current
soundings and cross sections. This morning, as is evident on radar,
areas out east have already been struggling to overcome dry air with
echos that have been present for hours with nothing touching the
ground. Even though the upper low will have huge amounts of Gulf
moisture to work with all of this moisture will be aloft. Therefore
in order for our area to see any significant accumulations the dry
atmosphere will need to moisten from top down. It does appear from
AMA and MAF 12Z soundings and from 12Z NAM that the colder solution
for mid-level temperatures will win out with snow the dominant, if
not sole, precipitation phase for the event.

Although we have decided to keep the advisory intact it should be
noted that from Garza County north to Briscoe County accumulations
could struggle due to sublimation. Further east closer to the
deformation zone and nearer to Oklahoma and where the better low
level moisture will be available accumulations of up to three inches
still look reasonable.

&&

.PREV DISCUSSION... /issued 1146 AM CST Thu Dec 31 2020/

AVIATION...
VFR conditions expected to persist for the next 24 hours at KPVW
and KLBB. Snow is expected to move into the Rolling Plains late
this afternoon into tonight and could reduce visibilities at KCDS.
The back edge of snow may make it to KPVW and KLBB; however, with
the current track of the low and dry air currently in place near
the surface/mid-layers, confidence is low for precipitation at
these sites. Winds will shift from NE to N-NW tonight as an
associated surface low moves off to the north east.

Kendrick

PREV DISCUSSION... /issued 522 AM CST Thu Dec 31 2020/

AVIATION...
A strong winter storm is expected to impact the region this
evening and overnight. However, KCDS stands to see the best
chances of any impacts. The KLBB and KPVW terminals may only see
mid level cloud cover, no precipitation, and no lowered flight
conditions but a sharp cut off will likely exist between these
terminals and KCDS. Snow and sub-VFR conditions are expected at
KCDS starting this evening.

PREV DISCUSSION... /issued 312 AM CST Thu Dec 31 2020/

SHORT TERM...
The upper level low was churning across Durango early this morning
but is still expected to undergo a sharp turn to the northeast later
this morning. This will bring an increase in large scale lift ahead
of this system for areas generally east of I27/US87. Most of our
precipitation chances will be associated with the trowal zone this
evening and tonight. Moisture and lift will wrap around the system
into the Rolling Plains as the center of the low moves through
central Texas. The best large scale lift will track from central
Texas up through central Oklahoma indicated by progged Q-vector
convergence. This means that the Rolling Plains will miss out on the
best lift from this system but not all the lift. The trowal region
will extend into the Rolling Plains this evening primarily within
the 00Z through 12Z time period.

The major problem with this forecast will be the moisture
availability. There is an extreme amount of dryness to overcome from
the surface to about 700mb. This will act to delay the onset of
heavy precipitation and will likely limit the amount of time snow
will be allowed to accumulate. Ultimately, this makes the snowfall
forecast troublesome due to the uncertainty in the timing of
sufficient saturation to see significant snowfall rates. Lastly, the
track of this system is fairly unusual. Analog guidance was not much
help with this forecast given the lack of good analogs. A few past
events did bring a good amount of precipitation to the Rolling
Plains. Our current forecast will call for roughly a swath of
snowfall up to three inches over the Rolling Plains with less than
an inch on the caprock. It is entirely possible the Caprock will
see no snowfall given the depth of the dry air. There is ultimately
a lot of variability given how quick this dry air can erode.

LONG TERM...
A secondary 500 mb closed low will rotate into the Big Bend region
by Friday afternoon as a belt of potent meridional flow digs in over
central Mexico. Moist, isentropic ascent processes will be quite
scant as the mid-level shortwave ejects over south-central Texas,
with the core of the low expected to pass over head. While the cloud
deck will thicken, very dry sub-cloud layers will preclude chances
for meaningful precipitation. However, some degree of wet-bulb
cooling may occur after sunset Friday night, with the potential
for a mix of rain and snow across the extreme southern Texas
Panhandle, and flurries and sprinkles across the central South
Plains. Total liquid equivalent accumulations of a trace to a few
hundredths of an inch will be possible across the southern
Panhandle on Friday night.

The system will quickly surge to the northeast as it begins to phase
with the polar jet stream along the U.S./Canada border. Winds will
shift to the west by Saturday, with a gradual warming trend heading
into the weekend and early next week as a the upper air pattern
begins to deamplify. Dry and benign weather will continue through
the early part of next week, before another fast-moving shortwave
rotates across the central Great Plains. Cyclogenesis of a ~998 mb
surface low is progged to occur near the Texas/Oklahoma Panhandle
region, with a dry cold front extending to its south. This will lead
to breezy west winds in wake of the front and continued dry weather
given that moist ascent will be scant with the aforementioned wave.

Sincavage

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 AM CST Friday for TXZ024>026-
030>032-036>038-042>044.

&&

28
Hazardous weather outlook, Dec 31, 12:03 PM CST, 57 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1203 PM CST Thu Dec 31 2020

TXZ021>044-011815-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1203 PM CST Thu Dec 31 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

A strong storm system will affect the region late today and tonight.
Wintry precipitation, mostly in the form of snow is forecast to
increase across the Rolling Plains through the evening and overnight
hours. Snow accumulations up to three inches will be possible across
the Rolling Plains through tonight. A Winter Weather Advisory is in
effect through 6 am Friday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Light wintry mixed precipitation will be possible across the extreme
southern Texas Panhandle as a weak disturbance passes through the
region Friday night. Snow flurries and sprinkles will be possible
across portions of the central South Plains as well. Total liquid
equivalent accumulations of a trace to a few hundredths of an inch
will be possible.

Otherwise, no hazardous weather is expected after Friday night.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather, 3 winter storm. Local standard time, as filed.

Winter Storm, Garza

When
December 31, 1:00 PM CST to 11:59 PM CST
Where
Garza forecast zone
Reported by
Law Enforcement
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Winter Storm, Lynn

When
December 31, 5:00 PM CST to 11:59 PM CST
Where
Lynn forecast zone
Reported by
Law Enforcement
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Winter Weather, Crosby

When
December 31, 6:00 PM CST to 11:59 PM CST
Where
Crosby forecast zone
Reported by
Social Media
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Winter Weather, Kent

When
December 31, 6:00 PM CST to 11:59 PM CST
Where
Kent forecast zone
Reported by
Social Media
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Winter Weather, Stonewall

When
December 31, 6:00 PM CST to 11:59 PM CST
Where
Stonewall forecast zone
Reported by
COOP Observer
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Winter Weather, Dickens

When
December 31, 6:00 PM CST to 11:59 PM CST
Where
Dickens forecast zone
Reported by
COOP Observer
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Winter Weather, King

When
December 31, 7:00 PM CST to 11:59 PM CST
Where
King forecast zone
Reported by
COOP Observer
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Winter Weather, Lubbock

When
December 31, 8:00 PM CST to 11:59 PM CST
Where
Lubbock forecast zone
Reported by
Social Media
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Winter Weather, Floyd

When
December 31, 8:00 PM CST to 11:59 PM CST
Where
Floyd forecast zone
Reported by
COOP Observer
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Winter Weather, Motley

When
December 31, 8:00 PM CST to 11:59 PM CST
Where
Motley forecast zone
Reported by
COOP Observer
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Winter Storm, Childress

When
December 31, 10:00 PM CST to 11:59 PM CST
Where
Childress forecast zone
Reported by
Law Enforcement
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929399, 929400, 929405, 929406, 929407, 929408, 929412, 929403, 929409, 929410, 929402.